Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS Pittsburgh, PA

April 12, 2006Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 12, 2006, 9:00 PM EDT for Armstrong County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2006, 9:00 PM EDT (01:00 UTC)
Expired
Apr 12, 2006, 10:00 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 8:00 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 12, 8:00 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EDT WED APR 12 2006

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
MADE UPDATE TO MENTION GUSTY WIND AND HAIL WITH THUNDERSTORMS THIS
EVENING, BASED ON CURRENT RADAR DATA AND TRENDS IN RUC MODEL
FORECASTS, SHOWING THE PREFRONTAL LIFT AND INSTABILITY CONTINUING
UNTIL THE FRONTAL PASSAGE AROUND MIDNIGHT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 249 PM EDT WED APR 12 2006)

SHORT TERM (TONIGHT THROUGH THURSDAY)...
SHORT WAVE TROUGH WILL SWING ACROSS THE GREAT LAKES TONIGHT AND INTO
NEW ENGLAND THURSDAY. EXPECT A COLD FRONT TO PUSH ACROSS THE
FORECAST AREA LATE THIS EVENING. WILL GO WITH LIKELY POPS FOR
SHOWERS AND THUNDERSTORMS THIS EVENING...TAPERING TO A CHANCE OF
SHOWERS LATE TONIGHT. THURSDAY SHOULD BE DRY AS WEAK SURFACE RIDGE
BUILDS IN.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
THROUGH THE EXTENDED PORTION OF THE FORECAST WE REMAIN IN A MILD
FLOW ALOFT WITH THE PACIFIC BEING OUR SOURCE REGION. TEMPS WILL
REMAIN AT OR ABOVE NORMAL. SHORT WAVES MOVING THROUGH THE MEAN FLOW
WILL BRINGS SHOWERS AND TSTMS TO OUR REGION FROM TIME TO TIME. SEE
FORECAST FOR DETAILS OF TIMING.

AVIATION...
A COLD FRONT WILL PUSH EASTWARD THROUGH THE FORECAST AREA LATE THIS
EVENING. AHEAD OF THE FRONT...EXPECT SCATTERED CUMULUS AROUND 4000
FEET WITH BROKEN CLOUDS AROUND 8000 FEET. SURFACE WINDS WILL BE FROM
THE SOUTHWEST AT 15 KT GUSTING TO 25 KT AT TIMES. CONDITIONS WILL
LOWER TO MVFR CEILINGS AND VISIBILITIES IN SCATTERED SHOWERS AND
THUNDERSTORMS UNTIL FRONTAL PASSAGE.

BEHIND THE FRONT EXPECT SCATTERED CLOUDS AROUND 3500 FEET WITH
VISIBILITY REDUCED TO MVFR IN AREAS OF FOG...MAINLY BETWEEN 08Z AND
13Z THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Apr 12, 8:55 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 AM EDT WED APR 12 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-131300-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
855 AM EDT WED APR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
EAST CENTRAL OHIO THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A COLD FRONT AND MOVE EASTWARD ACROSS
THE UPPER OHIO VALLEY REGION. SOME OF THE STORMS MAY CONTAIN
DAMAGING WINDS AND HAIL...ESPECIALLY OVER EAST CENTRAL OHIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 12, 5:07 PM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT WED APR 12 2006

PAZ021-029-122200-
ALLEGHENY PA-WASHINGTON PA-
507 PM EDT WED APR 12 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ALLEGHENY AND WASHINGTON...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A SHORT LINE OF THUNDERSTORMS EXTENDING FROM 5 MILES
NORTHEAST OF FLORENCE TO 3 MILES SOUTH OF BURGETTSTOWN...OR ALONG A
LINE EXTENDING FROM RACCOON CREEK STATE PARK TO 3 MILES SOUTH OF
BURGETTSTOWN...MOVING EAST AT 45 MPH.

THESE STORMS MAY PRODUCE SOME PEA SIZE HAIL AND WIND GUSTS OF 45 TO
50 MPH THROUGH 6 PM.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE
SOUTHERN ALLEGHENY AND NORTHERN WASHINGTON COUNTY.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HALF INCH HAIL OR STRONG WIND TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Apr 12, 5:22 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT WED APR 12 2006

OHZ069-122200-
MONROE OH-
522 PM EDT WED APR 12 2006

...THUNDERSTORMS...

THUNDERSTORMS TO CONTINUE MOVING THROUGH THE FOLLOWING
COUNTY...MONROE.

AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A THUNDERSTORMS 5 MILES SOUTHWEST OF LEWISVILLE...OR ABOUT
5 MILES SOUTH OF SUMMERFIELD...MOVING EAST AT 40 MPH.

THIS STORM MAY PRODUCE MARBLE SIZE HAIL AND WIND GUSTS OF 40 TO 50
MPH THROUGH 6 PM.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ANTIOCH...BENWOOD...CAMERON...GRAYSVILLE...HANNIBAL...LEWISVILLE...
  ROUND BOTTOM AND WOODSFIELD

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HALF INCH HAIL AND STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Apr 12, 7:01 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT WED APR 12 2006

PAZ007>009-013-014-130000-
BUTLER PA-FOREST PA-LAWRENCE PA-MERCER PA-VENANGO PA-
701 PM EDT WED APR 12 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST...MERCER...BUTLER AND LAWRENCE...

AT 700 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 34 MILES
WEST OF FARRELL TO 26 MILES NORTH OF MAURICE K GODDARD STATE
PARK...OR ALONG A LINE EXTENDING FROM 17 MILES NORTH OF HOMEWORTH TO
26 MILES NORTH OF MAURICE K GODDARD STATE PARK...MOVING EAST AT 50
MPH.

THESE STORMS WILL PRODUCE SOME GUSTY WIND AND HAIL.  BE ALERT FOR
ESCALATION TO SEVERE LEVELS.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

15
Local storm report, Apr 12, 7:37 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
737 PM EDT WED APR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             JAMESTOWN               41.48N 80.44W
04/12/2006  M0.75 INCH       MERCER             PA   EMERGENCY MNGR

&&

BR
Special weather statement, Apr 12, 7:39 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT WED APR 12 2006

OHZ041-PAZ013-020-130045-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
739 PM EDT WED APR 12 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...LAWRENCE AND BEAVER...

AT 738 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS 12 MILES NORTH OF
SALEM...MOVING EAST AT 30 MPH.

THIS CLUSTER HAS A HISTORY OF PRODUCING LARGE HAIL.  AS THE STORM
PROCEEDS EASTWARD...HAIL WILL REMAIN A POSSIBILITY ACROSS LAWRENCE
COUNTY AND GUSTY WIND WILL BE POSSIBLE ACROSS COLUMBIANA AND
BEAVER...AS WELL AS LAWRENCE COUNTY.

BE ALERT AS THIS THUNDERSTORM CLUSTER MAY MAINTAIN SEVERE LEVELS
THROUGH 830 PM.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Apr 12, 8:30 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 PM EDT WED APR 12 2006

OHZ039>041-048>050-PAZ009-013>016-020>022-WVZ001-130130-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CARROLL OH-CLARION
PA-COLUMBIANA OH-COSHOCTON OH-FOREST PA-HANCOCK WV-HARRISON
OH-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-TUSCARAWAS OH-
830 PM EDT WED APR 12 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...CARROLL...TUSCARAWAS...JEFFERSON...COSHOCTON...
HARRISON...FOREST...CLARION...BUTLER...ARMSTRONG...LAWRENCE...
BEAVER...ALLEGHENY AND HANCOCK...

AT 828 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
NORTHEAST OF MUZETTE TO 3 MILES EAST OF MORAINE STATE PARK TO 11
MILES WEST OF BAKERSVILLE...OR ALONG A LINE EXTENDING FROM 4 MILES
SOUTHEAST OF KELLETTVILLE TO 3 MILES EAST OF MORAINE STATE PARK TO 3
MILES NORTH OF COSHOCTON...MOVING EAST AT 35 MPH.

THESE STORMS MAY PRODUCE SOME MARBLE HAIL AND WIND GUSTS OF 40 TO 50
MPH AS THEY MOVE ACROSS THE AREA THROUGH 930 PM.  THERE IS A SLIGHT
CHANCE OF LOCALIZED ESCALATION TO SEVERE LEVELS. MOVE TO A SAFE
PLACE WHEN THE THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:04 PM EDTSevere Thunderstorm WarningPBZMercer26 min
Apr 12, 10:42 PM EDTSevere Thunderstorm WarningPBZAllegheny48 min
Apr 13, 5:44 PM EDTSevere Thunderstorm WarningPBZBeaver35 min
Apr 13, 6:08 PM EDTSevere Thunderstorm WarningPBZAllegheny67 min
Apr 13, 6:53 PM EDTSevere Thunderstorm WarningPBZWestmoreland52 min
Apr 13, 7:27 PM EDTSevere Thunderstorm WarningPBZFayette47 min
Apr 12, 8:49 PM EDTSevere Thunderstorm WarningPBZCarroll26 min
Apr 12, 10:22 PM EDTSevere Thunderstorm WarningPBZJefferson23 min
Apr 12, 10:28 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.